Florida, 2008

Hail and Damaging Winds in Florida, June 21, 2008

June 21, 2008 · NWS TBW · 5 events in 3 counties and zones

S. This kept deep southwesterly winds in place over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

High pressure at the surface remained across south Florida as an upper trough stayed in place over the eastern U.S. This kept deep southwesterly winds in place over the area. The very moist atmosphere and some upper energy in place allowed for thunderstorms to develop over the coastal waters in the morning and push inland through the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 21, 3:09 AM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Jun 21, 3:09 AM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
409 AM EDT SAT JUN 21 2008

.SHORT TERM (TODAY-MONDAY)...SYNOP ANALYSIS THIS MORNING CONTINUES
TO SHOW LARGE TROUGH OVER MUCH OF THE EASTERN US...WITH RIDGE
SUPPRESSED TO OUR SOUTH. A SHORT WAVE IS MOVING INTO THE BASE OF THE
TROUGH OVER THE DEEP SOUTH...WHILE ANOTHER WAVE IS MOVING UP FROM
THE SOUTHWEST OVER THE GULF. A LAYER OF FAIRLY DEEP MID/UPR MOISTURE
TO OUR W/SW IS GRADUALLY OVERSPREADING OUR COASTAL ZONES.

FOR TODAY...WITH MOISTURE MOVING UP FROM THE SOUTHWEST AND SHORT
WAVE ENERGY APPROACHING FROM THE WEST...SHOWERS AND TSTMS LIKELY
TODAY...BUT EXTENT OF TSTM POTENTIAL UNCERTAIN GIVEN AFOREMENTIONED
CLOUD COVER OVERSPREADING FROM THE WEST. EXPECT TSTMS TO DEVELOP
WHERE SUNSHINE CAN BREAK THROUGH AND SUBSEQUENT OUTFLOWS AND SEA
BREEZE CAN SERVE AS TRIGGERING MECHANISMS FOR ADDITIONAL COVECTIVE
ACTIVITY. SHOWER AND ISOLD TSTM ACTIVITY ALONG THE COAST THIS
MORNING WILL SPREAD EASTWARD AS THE DAY PROGRESSES...WITH BEST
CHANCE FOR TSTM ACTIVITY ACROSS OUR NORTH AND INTERIOR ZONES LATER
TODAY.

FOR TONIGHT...MOST OF THE ACTIVITY WILL MOVE EAST GIVEN BACKGROUND
WESTERLY FLOW. THEN THIS SAME FLOW WILL SET THE STAGE FOR
ADDITIONAL SHOWER/TSTM ACTIVITY LATER TONIGHT OVER THE COASTAL
WATERS. FOR SUNDAY...MORE OF THE SAME WITH SHOWER/TSTM ACTIVITY
NEAR THE COAST IN THE MORNING SHIFTING INLAND DURING THE MID-LATE
DAY WITH WESTERLY FLOW.

BY MONDAY...RIDGE AXIS WILL LIFT NORTHWARD...SO WE SHOULD SEE MORE
EVEN COVERAGE OF TSTM ACTIVITY. 40-50 POPS ENTIRE CWA FOR DAYTIME
MONDAY. TEMPS NEAR NORMAL THROUGH THE PERIOD.

&&

.LONG TERM (MONDAY NIGHT - FRIDAY)...MODEL DATA REMAINS ON TRACK
REGARDING THE ARRIVAL OF SURFACE RIDGING FROM THE SOUTH BY TUESDAY
AS THE LONG WAVE TROUGH OVER THE EASTERN SEABOARD DEPARTS INTO THE
NORTHERN ATLANTIC. REINFORCING HIGH PRESSURE DEVELOPS ALOFT ON
WEDNESDAY WITH THE SURFACE RIDGE LIFTING JUST TO THE NORTH OF THE
AREA AND BRINGING STEADY EASTERLY WINDS. THIS WILL SET FAVORABLE
CONDITIONS FOR SEA BREEZE BOUNDARY COLLISIONS INLAND PRODUCING
CONVECTION AND THEN MOVING LINES OF SHOWERS AND THUNDERSTORMS
TOWARDS THE WEST COAST OF FLORIDA IN THE LATE AFTERNOON/EARLY
EVENING HOURS AS THE EASTERLY FLOW OVERCOMES THE WEST COAST SEA
BREEZE. EXPECT GENERALLY SCATTERED SHOWERS AND THUNDERSTORMS EACH
AFTERNOON THROUGH THE END OF THE WORK WEEK.

TEMPERATURES WILL REMAIN NEAR OR AT CLIMO WITH MORNING LOWS IN THE
LOWER 70S AND AFTERNOON HIGHS IN THE LOWER 90S.

&&

.AVIATION...SHOWERS EMBEDDED IN THE WESTERLY FLOW WILL CONTINUE TO
MOVE AROUND THE VICINITY OF THE TAF SITES...AND THERE MIGHT BE A
STRAY THUNDERSTORM OR TWO THROUGH THE LATE MORNING HOURS ESPECIALLY
OVER FMY AND RSW. CLOUD COVER WILL INCREASE TODAY BUT REMAINING FOR
THE MOST PART VFR AROUND 7000-1000 FEET. MVFR AND IFR CONDITIONS ARE
POSSIBLE WITH ANY THUNDERSTORM THAT MAY FORM...BUT BEST CHANCES FOR
SIGNIFICANT THUNDERSTORM ACTIVITY REMAIN DURING THE MID AND LATE
AFTERNOON HOURS.

&&

.MARINE...WINDS AND SEAS AOB 15 KT THROUGH THE PERIOD WITH NO
HEADLINES.

&&

.FIRE WEATHER...RH AND DISPERSION VALUES SHOULD REMAIN ABOVE
CRITICAL LEVELS THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  88  75  89  76 /  60  30  40  20
FMY  90  73  90  75 /  60  30  40  20
GIF  90  73  90  74 /  60  30  50  30
SRQ  87  74  89  74 /  60  30  40  20
BKV  90  69  89  69 /  60  30  50  20
SPG  89  77  89  79 /  60  30  40  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE...NP
LONG TERM/AVIATION...AR
Hazardous weather outlook, Jun 21, 2:30 AM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
330 AM EDT SAT JUN 21 2008

FLZ039-042-043-048>052-055>057-060>062-065-212130-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
330 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THIS MORNING WILL
BECOME MORE NUMEROUS THROUGH THE DAY...AS ACTIVITY INITIALLY ALONG
THE COAST MOVES NORTH AND INLAND. IN ADDITION TO FREQUENT LIGHTNING...
ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HEAVY
RAIN. MOTORISTS SHOULD USE CAUTION WHEN DRIVING THROUGH AREAS OF
RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY. IN
ADDITION TO LIGHTNING...THE THUNDERSTORMS MAY PRODUCE GUSTY WINDS
AND HEAVY RAIN. MOTORISTS SHOULD USE CAUTION WHEN DRIVING THROUGH
AREAS OF RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

17

The radar

The Jacksonville radar (KJAX), 149 km away, was scanning. The volume nearest the first event began at 12:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Lightning, Levy

When
June 21, 7:30 AM EST
Where
Levy County, 3.98 mi SSE of Bronson
Injuries
2 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
29.401, -82.616

Two males were working in a field near the intersection of County Road 337 and County Road 343 when they were struck and injured by lightning.

Hail, Hillsborough

When
June 21, 9:28 AM EST
Where
Hillsborough County, 0.37 mi ESE of Tarpon
Measured
0.88 in hail
Reported by
Public
Coordinates
28.068, -82.575

The public reported nickel size hail near the Citrus Park Mall.

Thunderstorm Wind, Polk

When
June 21, 12:03 PM EST
Where
Polk County, 0.61 mi W of Lake Wales
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
27.900, -81.590

There were several public reports of 60 to 70 mph wind gusts around Lake Wales.

Thunderstorm Wind, Polk

When
June 21, 12:10 PM EST
Where
Polk County, Fort Meade
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
27.750, -81.800

Law enforcement reported numerous powerines down.

Thunderstorm Wind, Polk

When
June 21, 12:30 PM EST
Where
Polk County, 0.61 mi W of Lake Wales
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
27.900, -81.590

Law enforcement reported numerous powerines down.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110151, 110153, 111157, 111160, 111166.